Alert archive / New York / Flash Flood Warnings in 2003

Flash Flood Warning 5, NWS New York, NY

August 4, 2003Kings County, New York County, Richmond County, New York

NWS New York, NY issued this flash flood warning at Aug 4, 2003, 4:15 PM EDT for Kings County, New York County, Richmond County, New York. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2003, 4:15 PM EDT (20:15 UTC)
Expired
Aug 4, 2003, 6:15 PM EDT
In force
2 hr
Issued by
NWS New York, NY
Area
Counties, with a storm outline in the text

Counties Kings County, NY, New York County, NY, Richmond County, NY

The radar

The Philadelphia radar (KDIX), 83 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 8.3 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2003-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1136 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2003-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1136 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
454 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KOKX 042015
FFWOKX
NYC047-061-085-042215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE UPTON NY
415 PM EDT MON AUG 4 2003

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NEW YORK COUNTY IN SOUTHEAST NEW YORK
  KINGS COUNTY IN SOUTHEAST NEW YORK
  RICHMOND COUNTY IN SOUTHEAST NEW YORK

* UNTIL 615 PM EDT

* AT 414 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN NEAR TODT HILL...MOVING NORTHEAST AT 20 MPH.

SOME OTHER LOCATIONS IN THE WARNING INCLUDE ASTORIA...BATTERY PARK...
BAY RIDGE...BENSONHURST...BROOKLYN HEIGHTS...CANARSIE...CENTRAL
PARK...MORNINGSIDE HEIGHTS...HARLEM AND LONG ISLAND CITY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
UPTON NY.

LAT...LON 4059 7425 4051 7419 4064 7385 4087 7395
          4068 7403
1 follow-up statement
000 
WGUS71 KOKX 042144
FFSOKX
NJC017-NYC047-061-085-042245-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
543 PM EDT MON AUG 4 2003


...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT UNTIL 645 PM EDT FOR

  NEW YORK COUNTY IN SOUTHEAST NEW YORK
  KINGS COUNTY IN SOUTHEAST NEW YORK
  RICHMOND COUNTY IN SOUTHEAST NEW YORK

HAS BEEN CANCELLED.

THE HEAVY RAIN HAS TAPERED OFF OR ENDED OVER THE WARNED AREA. ANY 
FLOODING THAT DID OCCUR IS SUBSIDING...ENDING THE FLASH FLOOD 
THREAT. SOME ROADWAYS STILL MAY BE COVERED WITH WATER. MOTORISTS ARE 
ADVISED TO AVOID DRIVING THROUGH FLOODED ROADWAYS.

$$

LAT...LON 4089 7390 4072 7393 4064 7388 4051 7423
          4082 7402

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 3:15 PM EDT, 1 hour earlier.

Area forecast discussion, Aug 4, 3:15 PM EDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
315 PM EDT MON AUG 4 2003

CURRENTLY...REGIONAL RADAR LOOPS INDICATE SCATTERED TO NUMEROUS
SHOWERS ALONG WITH WIDELY SCATTERED THUNDERSTORMS ACROSS NEW
JERSEY...EASTERN PENNSLYVANIA AND THE DELMARVA. THIS ACTIVITY IS
MOVING NORTH-NORTHEAST AND IS TRAVERSING NORTHEAST NEW JERSEY...THE
LOWER HUDSON VALLEY AND NEW YORK CITY. AT THE MOMENT...ONLY ISOLATED
SHOWERS HAVE DEVELOPED AND MOVED ACROSS SOUTHERN CONNECTICUT...WHILE
LONG ISLAND HAS SEEN LITTLE MORE THAN SPRINKLES. THIS MAY BE IN
RESPONSE TO SLIGHT ANTICYCLONIC SPEED SHEAR AND CIRCULATION AT MID
AND UPPER LEVELS THAT IS SLOWLY MOVING EAST OF THE AREA.

SHORT-RANGE AND MID-RANGE...DEEP-LAYERED SUB-TROPICAL REGIME REMAINS
IN PLACE ACROSS THE REGION...WITH PRECIPITABLE WATERS IN EXCESS OF 2
INCHES AND SURFACE BASED DEW POINT TEMPERATURES IN THE LOWER AND
MIDDLE 70S. THIS IS IN RESPONSE TO A VERTICALLY STACKED TROUGH WHOSE
AXIS EXTENDS ACROSS THE GREAT LAKES...RESULTING IN A DEEP-LAYERED
MOIST SOUTHERLY FLOW ACROSS THE MID-ATLANTIC AND NORTHEAST COAST.
THIS WILL NOT CHANGE ANY TIME SEEN. THE OPERATIONAL FORECAST MODELS
INDICATE THAT THIS BASIC STRUCTURE (TROUGH TO WEST...ATLANTIC RIDGE
TO EAST...WITH A SOUTHERLY FLOW ACROSS THE AREA) WILL CONTINUE
THROUGH NEXT WEEKEND. AS A RESULT...EXPECT CONVECTION MAXIMA IN THE
AFTERNOON THROUGH EARLY EVENING...AND A LESSER MAXIMA DURING THE MID
TO LATE OVERNIGHT. THE DAYTIME CONVECTION WILL BE LAND-BASED WITH AN
ORIGIN OVER THE MID-ATLANTIC COAST...WHILE THE OVERNIGHT CONVECTION
SHOULD PRIMARILY BE DRIVEN OVER THE ADJACENT WATERS. WHILE...THIS
TYPE OF A REGION NORMALLY CAN BE DRIVEN AND SUSTAINED BY BOUNDARIES
AND STEERING FLOW ALONE...WITH NUETRAL STABILITY (AS LONG AS THERE
IS NO SUBSTIDENCE OR CAP)...WE WILL HAVE OCCASIONAL DYNAMICAL
SUPPORT AS THE WEEK PROGRESSES. VORTICITY MAXIMUMS...WITH ASSOCIATED
REGIONS OF PVA...WILL ROTATE AROUND THE BASE OF THE TROUGH FROM TIME
TO TIME. IN ADDITION...WHILE THE WIND MAGNITUDES THROUGHOUT THE
ATMOSPHERE WILL NOT BE IMPRESSIVE...WE WILL BE IN A REGION OF DEEP
LAYERED CYCLONIC SPEED SHEAR AT MID AND UPPER LEVELS AT TIMES
THROUGH THIS WEEKEND.

MEANWHILE...IN THE LOWER ATMOSPHERE...THE AXIS OF THE SURFACE TROUGH
WILL BE SITUATED CLOSER TO OUR AREA...AND WILL LIE FROM THE ST
LAWRENCE RIVER VALLEY ACROSS CENTRAL NEW YORK AND PENNSYLVANIA AND
DOWN THE SPINE OF THE APPALACHIANS IN THE SOUTHEAST UNITED STATES.
THIS WILL DECREASE THE WIND MAGNITUDES TO OUR WEST CREATING A
GREATER SPEED DIFFERENTIAL ACROSS THE REGION...RESULTING IN AN
ADDITIONAL SOURCE OF LIFT...ESPECIALLY IF THERE IS ANY EASTERLY
COMPONENT OVER TEH WATERS.

FORECAST DECISIONS...WILL BE RAISING POPS ACROSS THE BOARD...WITH
LIKELY POPS OVER LONG ISLAND/SOUTHEAST CONNECICUT AND CATEGORICAL
POPS ELSEWHERE TONIGHT TO LIKELY ACROSS THE REGION FOR TUE AND TUE
NIGHT...THEN BACKING TO CHANCE AS WE GET INTO THE EXTENDED. MY GUT
FEELING TELLS ME THAT POPS FOR ANY GIVEN DAY IN THE EXTENDED WILL BE
RAISED AS WE PROGRESS THROUGH THE WEEK...AND ARE AT THE LEVELS THEY
ARE NOW ONLY AS A FUNCTION OF TIME UNCERTAINTY. MORE THAN LIKELY...
CATEGORICAL OR LIKELY POPS WILL VERIFY FOR EACH PERIOD FOR ALL AREAS
EXCEPT LONG ISLAND AND POSSIBLY SOUTHEASTERN CONNECTICUT DUE TO
LESSER DAYTIME DRIVEN CONVECTION.

AVIATION...GENERALLY MVFR CIGS WITH RW/TRW THROUGH THIS EVE...ESPEC
FOR LCL NYC TAFS AND AREAS TO W AND N. SOME IFR CIGS/VIS TNGT..ESPEC
JFK...ISP...GON ALONG WITH CONTUNED THREAT OF RW.

MARINE...SCA FOR ROUGH OCEAN SEAS.

HYDRO...WILL INCREASING BECOME TROUBLESOME AS THE WEEK PROGRESSES.
CONSTANT BARAGE OF CONVECTION WILL ERODE ANY WORKING MARGIN WE HAVE.
EXPECT BASIN AVERAGES OF BETWEEN ONE HALF AND ONE INCH PER DAY WITH
ISOLATED BULLSEYES IN EXCESS OF TWO INCHES. THIS WILL RESULT IN
CONTINUAL URBAN FLOODING PROBLEMS AS WELL AS LOW LYING AND POOR
DRAINAGE AREAS. AFTER CHECKING THE LATEST FLASH FLOOD GUIDANCE AND
RIVER STAGES...IT LOOKS LIKE WE SHOULD NOT HAVE ANY PROBLEMS IN THIS
AREA IN THE NEAR FUTURE. ONLY EXPECT A PROBLEM IF TRAINING OF
MODERATE TO HEAVY RAIN DEVELOPS ALONG A BOUNDARY. HOWEVER...DO
EXPECT THINGS TO GET MESSY AS WEEK PROGRESSES AND CURRENT FORECAST
VERIFIES.

RADAR...REMAINS IN TROPICAL Z/R RELATIONSHIP DUE TO THE DEEP-LAYERED
MOISTURE PRODUCING PRECIPITABLE WATERS IN EXCESS OF 2 INCHES.

.OKX...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ROUGH SEAS ON THE OCEAN WATERS...
         AMZ355-353-350.

PUBLIC/GRID DATABASE: JK
AVIATION/MARINE: EKH
Hazardous weather outlook, Aug 4, 5:10 AM EDT, 11 hours 5 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-051000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
510 AM EDT MON AUG 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK...
NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY. SOME OF
THESE COULD PRODUCE LOCALLY HEAVY RAINFALL...WITH MINOR FLOODING OF
SMALL STREAMS AND POOR DRAINAGE AREAS POSSIBLE.

.DAYS TWO THROUGH SEVEN...
THE THREAT FOR SHOWERS AND THUNDERSTORMS EXISTS EACH DAY...ALTHOUGH
THUNDERSTORMS APPEAR MORE LIKELY ON TUESDAY OR DAY TWO. LOCALIZED
NUISANCE FLOODING REMAINS POSSIBLE...ESPECIALLY TUESDAY AND TUESDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 4, 2:40 PM EDT, 1 hour 35 minutes before
NYZ069-070-050200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
240 PM EDT MON AUG 4 2003

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH THE
EVENING HOURS ACROSS THE TRI-STATE AREA. THE AREAS UNDER THE
GREATEST THREAT FOR SHOWERS AND THUNDERSTORMS ARE NORTHEASTERN NEW
JERSEY...THE LOWER HUDSON VALLEY...NEW YORK CITY AND SOUTHWESTERN
CONNECTICUT.

MANY OF THESE THUNDERSTORMS WILL PRODUCE HEAVY DOWNPOURS THAT MAY
CAUSE LOCALIZED FLOODING IN AREAS OF POOR DRAINAGE...OR PONDING OF
WATER ON ROADWAYS. IN ADDITION...RIVERS AND STREAMS WILL EXPERIENCE
RISES AS A RESULT OF THESE STORMS. THE HEAVY DOWNPOURS WILL ALSO
REDUCE VISIBILITIES OVER A SHORT DISTANCE. IF TRAVELING...BE ALERT
FOR CHANGING WEATHER CONDITIONS. REMEMBER...IF FLOODING DOES
OCCUR...DO NOT DRIVE OR WALK THROUGH FLOODED AREAS SINCE THE WATER
MAY BE DEEPER THAN YOU THINK. ALSO...ANY THUNDERSTORMS ARE CAPABLE
OF PRODUCING DANGEROUS CLOUD TO GROUND LIGHTNING. IF A THUNDERSTORM
APPROACHES...SEEK SHELTER INDOORS.
Special weather statement, Aug 4, 3:49 PM EDT, 26 minutes before
NYZ069-070-042045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
349 PM EDT MON AUG 4 2003

AT 349 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY
HAS DETECTED AN AREA OF THUNDERSTORMS OVER SOUTHERN ROCKLAND COUNTY
IN THE LOWER HUDSON VALLEY. THIS STORM HAS A HISTORY OF PRODUCING
TORRENTIAL DOWNPOURS...FREQUENT CLOUD TO GROUND LIGHTNING. RAINFALL
AMOUNTS OF UP TO 3 INCHES PER HOUR MAY OCCUR WITH THIS STORM AND
CAUSE SIGNIFICANT ROADWAY PONDING OR FLOODING.

BASED ON THIS MOVEMENT...THE THUNDERSTORM SHOULD BE IN THE VICINITY
OF...GRAND VIEW-ON-HUDSON...IRVINGTON...NYACK...VALLEY COTTAGE
AROUND 355 PM...AND TARRYTOWN AROUND 400 PM.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 3:40 PM EDTFlash Flood WarningOKXRockland, Westchester2 hr
Aug 4, 4:45 PM EDTFlash Flood WarningOKXQueens90 min

Nearby

Flash Flood Warnings in New York, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.